Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 229, NWS State College, PA

October 16, 2001Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 16, 2001, 4:36 PM EDT for Lycoming County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2001, 4:36 PM EDT (20:36 UTC)
Expired
Oct 16, 2001, 5:00 PM EDT
In force
24 min
Issued by
NWS State College, PA
Area
Whole counties

County Lycoming County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS51 KCTP 162036
SVRCTP
PAC081-162100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT TUE OCT 16 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYCOMING COUNTY IN PENNSYLVANIA

* UNTIL 500 PM EDT.

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF BARBOURS TO 8
  MILES SOUTHWEST OF MUNCY...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HUGHESVILLE AT 445 PM.
  LAIRDSVILLE AT 455 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4143 7683 4129 7684 4113 7688 4118 7654
          4127 7651 4134 7663

LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:15 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 16, 3:15 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT TUE OCT 16 2001

SURFACE ANALYSIS DEPICTED COLD FRONT RACING ACROSS THE REGION. A
LINE OF CONVECTIVE SHOWERS HAS FORMED ON THIS LINE...PROMPTING A FEW
WARNINGS AND RESULTING IN REPORTS OF A FEW TREES DOWN IN BLAIR
COUNTY.  STRONG 850 MB JET IN THE VICINITY OF THE FRONT MIXING WIND
GUSTS OF UP TO 50 MPH TO THE SURFACE IN SPOTS.  THE LINE REACHED THE
OFFICE AT 3 PM SHARP...BRINGING ALONG A WIND GUST OF 42 MPH REPORTED
ON THE ROOF.  SYSTEM NOW BEGINNING TO RUN OUT AHEAD OF THE BEST
DYNAMICS...BUT GUSTY WINDS WILL CONTINUE AS STRONG DRY TONGUE
SURGING IN BEHIND THE FRONT.

UPPER LOW ALSO PUSHING TOWARD PA WILL BRING A RETURN OF MOISTURE BY
THE LATE EVENING.  TRAJECTORIES ACROSS THE LAKES INDICATE ANOTHER
ROUND OF SHOWERS FOR LATER TONIGHT IN THE NW MOUNTAINS AND LAUREL
HIGHLANDS.  WITH COLDER AIR FUNNELING IN...WOULD NOT BE SURPRISED TO
SEE SOME SNOW SHOWERS IN THESE AREAS BY SUNRISE.  WINDS WILL REMAIN
STRONG OVERNIGHT AS THE SOUTHERLY JET GIVES WAY TO AN EQUALLY STRONG
W/NW JET THIS EVENING.  GUSTY WINDS OF 20-35 MPH WILL BE COMMON IN
THE WEST WITH THE CONTINUED CHANCE OF GUSTS UP TO 50 MPH IN SOME
SPOTS.  SO WILL CONTINUE THE WIND ADVISORY THROUGH WEDNESDAY
MORNING.  WINDS SHOULD BEGIN TO GRADUALLY TAPER OFF BY LATE WED
MORNING AND BY THAT TIME SHOULD REMAIN BELOW ADVISORY CRITERIA.

AS THE UPPER LOW SLOWLY TRAVERSES THE NE STATES...SCATTERED
RAIN/SNOW SHOWERS WILL PERSIST IN THE NORTHERN MOUNTAINS AND LAUREL
HIGHLANDS.  THESE WILL COME TO AN END WED NIGHT AS HIGH PRESSURE
BEGINS TO BUILD IN FROM THE SW.

THE NEXT WAVE BRUSHES NW PA FRI NIGHT BEFORE ANOTHER RESPITE FOR THE
WEEKEND.  NEXT BEST CHANCE FOR PRECIP ON THE ENSEMBLES MOVES IN
TUE/WED OF NEXT WEEK.  EXTENDED TEMPS MODERATE TO NEAR SEASONAL
LEVELS.

.CTP...WIND ADVISORY TONIGHT THROUGH WED MORNING FOR THE LAUREL
HIGHLANDS AND NW MOUNTAINS.

RXR/ROGOWSKI

In the hours before

Special weather statement, Oct 16, 2:04 PM EDT, 2 hours 32 minutes before
PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT TUE OCT 16 2001

...STRONG WINDS GUSTS WILL OCCUR THIS AFTERNOON...

A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS OCCURRING ALONG A
STRONG COLD FRONT WILL CROSS THE REGION DURING THE MID TO LATE
AFTERNOON HOURS.

EXPECT A SHORT PERIOD OF STRONG...AND POSSIBLY DAMAGING WIND GUSTS
FROM THE WEST AT SPEEDS OF 45 TO 55 MPH.

THE LEADING EDGE OF THE STRONG WIND GUSTS WILL REACH A LINE FROM
ULYSSES...RENOVO...LEWISTOWN AND CHAMBERSBURG BETWEEN 315 PM AND 345
PM. EXPECT THE STRONG WIND GUSTS TO BEGIN IN PLACES SUCH AS
MANSFIELD...WILLIAMSPORT...SUNBURY...HARRISBURG AND YORK BETWEEN 415
PM AND 5 PM.

STAY INDOORS AND AWAY FROM WINDOWS AS THE LINE OF GUSTY WINDS
CROSSES YOUR AREA. SECURE ANY LOOSE OBJECTS THAT MAY BLOW AROUND
OUTDOORS. TRAVEL IN HIGH PROFILE VEHICLES WILL BE EXTREMELY
DIFFICULT AS THE COLD FRONT PASSES.

AFTER THE FRONTAL PASSAGE SOUTHWEST TO WEST WINDS WILL CONTINUE TO
BLOW AT 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:07 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield53 min
Oct 16, 3:56 PM EDTSevere Thunderstorm WarningCTPCumberland49 min
Oct 16, 4:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry28 min
Oct 16, 4:52 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Sullivan23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.